Preparing for the big day

Your big day is getting close! Time to start getting things ready for your attendees. You should start this phase one to two weeks before your event.

Set your rules

If you’re going to be judging winners for your event, and especially if you’re going to be giving out prizes, it’s important to clearly document and share your rules so that everyone can review them before the event. Confusion or disputes over rules and judge’s decisions can spoil an otherwise successful event.

Tailor your rules to encourage the kind of results that you’re looking for. For example, if you are looking for your attendees to solve a particular set of problems, or you have particular issues you’d like them to address, tie the judging criteria to those goals. I usually suggest the following three judging criteria as a start:

  1. Impact - Would their application have real social impact? Can it change the world, or at least help someone in your community? Does it solve a stated goal of the hackathon?
  2. Innovation - Is their solution novel? Did they solve their problem in a creative or never-seen-before way?
  3. Technical Achievement - Did they solve a hard technical problem? Did they get a working demo completed within the allotted time?

Using those three criteria to judge teams at the end of day will provide you a good, balanced way of assessing teams’ output. It allows you to recognize teams that may have come up with an innovative and impactful idea which was too hard to complete in a single day.

Round up your judges

You’ll want three to five judges, and it’s best if they not be the same as the core organizers of the event. Great candidates for judges include government officials, key members of the local developer community, or representatives from local media organizations.

Your judges don’t need to be there the whole day, but make sure they know to show up at least 30 minutes before judging so you can brief them on how judging will be performed.

Set your schedule

Set and publicize your schedule for the day ahead of time so that everybody knows how the event will proceed. It’s important to stick to your schedule so that you don’t run the risk of getting behind schedule and having to rush later parts of the event.

Here’s a sample schedule that has worked well for other events:

Time What happens?
8:30 AM Doors open, check-in begins, breakfast is served
9:00-9:30 AM Event kickoff (contents of the kickoff are detailed later)
9:30-10:00 AM Pitches and group formation
10:00AM Hacking begins!
12:00-1:00PM Lunch is served
2:00 PM Team registration closes
4:00 PM 30 minute warning! Demos begin at 4:30PM
4:30-5:00 PM Project demos
5:00-5:15 PM Judges confer on their top picks
5:15-5:30 PM Prizes awarded, closing statements

Final Logistics and Supplies

Make a shopping trip or scrounge supplies prior to your event date. Specifics of what you’ll need will depend on your venue, but here are some guidelines: